Reactions to corticosteroids
By Tash Hughes of
Corticosteroids are a group of drugs used to treat
various conditions, particularly inflammations and
Like other drugs, corticosteroids can produce some
negative effects, such as allergic reactions and
Corticosteroids are commonly used to treat allergic
reactions, but in some cases people may actually be
allergic to the corticosteroid itself. Skin patch tests
can then be used to see if the patient is allergic to a
particular corticosteroid or to many of these drugs.
Asthmatics and kidney transplant patients are most
likely to develop an allergic reaction than other
The following symptoms may occur if a patient has an
allergic response to corticosteroids:
Allergic reactions may occur immediately or be delayed.
A severe allergic reaction may cause death, but this is
Corticosteroids applied to the skin (such as in
treatment of excema or severe dermatitis) will often
result in allergic responses on the skin.
A single does of corticosteroid is unlikely to cause any
medical issues, unless there is an allergic reaction or
the does is extremely large.
However, taking too many doses close together may lead
to an overdose which may be lethal. An overdose may
produce the following symptoms:
Swelling in the lower legs, ankles and feet
Joint or muscle pain
Diabetes gets worse
Purple blotches on the skin
Worsening of ulcer
Increased thirst and/or urination
Hypertension (high blood pressure)
Itchy or burning skin
If you experience some of these symptoms whilst taking
corticosteroids, get medical advice soon.
Steroid Withdrawal Syndrome
During any steroid treatment, the adrenal glands stop
producing the hormone cortisol*. It takes time for the
body to readjust and start making cortisol again when
the drug is removed so it is critical that
corticosteroids are progressively stopped.
A fast withdrawal from long term or high dose use of
corticosteroids could result in a very low amount of
cortisol in the blood. This could lead to an adrenal
crisis which is life threatening.
Steroid withdrawal syndrome, or the rebound effect,
often shows first as fever, muscle pain and joint pain
which may be confused with a return of the original
problem that the corticosteroid was treating.
* cortisol is the natural hormone than corticosteroids
Clear communication is critical to
the success of any business, but it is often left to
care for itself in many businesses. Tash Hughes is a
microbiologist, and a professional and skilled writer who makes technical and
otherwise boring information accessible for everyone a
business needs to communicate with. Next time you need webcopy, articles, newsletters, reports or any other
business document, visit
see how Tash and her team can help your business